Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 107, NWS Medford, OR

October 18, 2021

NWS Medford, OR issued this small craft advisory at Oct 18, 2021, 2:51 PM PDT. It took effect at Oct 20, 2021, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 18, 2021, 2:51 PM PDT (21:51 UTC)
In effect from
Oct 20, 2021, 5:00 AM PDT
Expired
Oct 19, 2021, 8:21 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

897 
WHUS76 KMFR 182151
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
251 PM PDT Mon Oct 18 2021

PZZ350-356-191100-
/O.CON.KMFR.SC.Y.0106.211019T1800Z-211020T0000Z/
/O.CON.KMFR.GL.W.0035.211020T0000Z-211020T1200Z/
/O.NEW.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
251 PM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM PDT
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM TUESDAY TO 5 AM PDT
WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM PDT
THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt increasing
  to 25 to 35 kt with gusts up to 45 kt. Steep seas 6 to 9 feet
  building to and becoming very steep 10 to 16 ft. Steep and
  chaotic seas 10 to 12 feet at 12 seconds persist into 
  Wednesday.

* WHERE...All the waters between Florence and Pt. St. George
  within 10 nm from shore.

* WHEN...For the Gale Warning, from 5 PM Tuesday to 5 AM PDT 
  Wednesday. For the Small Craft Advisory, from 11 AM to 5 PM 
  PDT Tuesday. For the Small Craft Advisory, from 5 AM Wednesday 
  to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-376-191100-
/O.CON.KMFR.SC.Y.0106.211019T1000Z-211019T1800Z/
/O.CON.KMFR.GL.W.0035.211019T1800Z-211020T1200Z/
/O.NEW.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
251 PM PDT Mon Oct 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 AM PDT
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 11 AM TUESDAY TO 5 AM PDT
WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM PDT
THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts to 35 kt increasing to
  gales 35 to 45 kt with gusts up to 55 kt. Steep seas 6 to 10
  feet building to and becoming very steep 15 to 23 ft. Steep and
  chaotic seas 10 to 12 feet at 12 seconds persist into 
  Wednesday.

* WHERE...All the waters between Florence and Pt. St. George and
  beyond 10 nm from shore.

* WHEN...For the Gale Warning, from 11 AM Tuesday to 5 AM PDT 
  Wednesday. For the Small Craft Advisory, from 3 AM to 11 AM 
  PDT Tuesday. For the Small Craft Advisory, from 5 AM Wednesday 
  to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
342 
WHUS76 KMFR 190929
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
229 AM PDT Tue Oct 19 2021

PZZ350-356-192230-
/O.CON.KMFR.SC.Y.0106.211019T1800Z-211020T0000Z/
/O.CON.KMFR.GL.W.0035.211020T0000Z-211020T1200Z/
/O.CON.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
229 AM PDT Tue Oct 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 PM PDT THIS AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt increasing
  to 25 to 35 kt with gusts up to 45 kt. Steep seas 6 to 9 feet
  building to and becoming very steep 10 to 16 ft. Steep and
  chaotic seas 10 to 12 feet at 12 seconds persist Wednesday.

* WHERE...All the waters between Florence and Pt. St. George 
  within 10 nm from shore.

* WHEN...For the Gale Warning, from 5 PM Tuesday to 5 AM PDT 
  Wednesday. For the Small Craft Advisory, from 11 AM to 5 PM 
  PDT Tuesday. For the Small Craft Advisory, from 5 AM Wednesday 
  to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-376-192230-
/O.CON.KMFR.SC.Y.0106.211019T1000Z-211019T1800Z/
/O.CON.KMFR.GL.W.0035.211019T1800Z-211020T1200Z/
/O.CON.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
229 AM PDT Tue Oct 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
PDT WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts to 35 kt increasing to
  gales 35 to 45 kt with gusts up to 55 kt. Steep seas 6 to 10
  feet building to and becoming very steep 15 to 23 ft. Steep and
  chaotic seas 10 to 14 feet at 12 seconds persist Wednesday.

* WHERE...All the waters between Florence and Pt. St. George and 
  beyond 10 nm from shore.

* WHEN...For the Gale Warning, from 11 AM Tuesday to 5 AM PDT 
  Wednesday. For the Small Craft Advisory, from 3 AM to 11 AM 
  PDT Tuesday. For the Small Craft Advisory, from 5 AM Wednesday 
  to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
679 
WHUS76 KMFR 192200
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
300 PM PDT Tue Oct 19 2021

PZZ350-356-201100-
/O.CON.KMFR.SC.Y.0106.000000T0000Z-211020T0000Z/
/O.CON.KMFR.GL.W.0035.211020T0000Z-211020T1200Z/
/O.CON.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
300 PM PDT Tue Oct 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 9
  to 14 ft at 14 seconds expected. For the Small Craft Advisory
  Thursday, south winds 15 to 25 kt with gusts up to 35 kt and 
  chaotic seas 9 to 14 ft at 13 seconds expected.

* WHERE...All areas within 10 nm from shore between Florence and
  Pt. St. George.

* WHEN...For the Gale Warning, until 5 AM PDT Wednesday. For the 
  Small Craft Advisory, from 5 AM Wednesday to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-376-201100-
/O.CON.KMFR.GL.W.0035.000000T0000Z-211020T1200Z/
/O.CON.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
300 PM PDT Tue Oct 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO
5 AM PDT THURSDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with 
  gusts up to 50 kt and seas 13 to 18 ft at 14 seconds. For the 
  Small Craft Advisory, south winds 25 to 35 kt with gusts up to 
  40 kt and seas 11 to 15 ft at 13 seconds expected.

* WHERE...All areas beyond 10 nm from shore and between Florence
  and Pt. St. George.

* WHEN...For the Gale Warning, until 5 AM PDT Wednesday. For the 
  Small Craft Advisory, from 5 AM Wednesday to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
177 
WHUS76 KMFR 200321
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
821 PM PDT Tue Oct 19 2021

PZZ350-356-201630-
/O.CON.KMFR.GL.W.0035.000000T0000Z-211020T1200Z/
/O.UPG.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
/O.NEW.KMFR.SE.W.0062.211020T1200Z-211021T0600Z/
/O.NEW.KMFR.SE.A.0025.211021T0600Z-211021T1500Z/
/O.NEW.KMFR.GL.A.0027.211021T1500Z-211022T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
821 PM PDT Tue Oct 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 11 PM PDT
WEDNESDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 40 kt and seas 9 to 14 ft at 14 seconds. For the Hazardous
  Seas Warning, high and very steep seas 9 to 14 ft at 10 seconds.
  For the Hazardous Seas Watch, very steep and hazardous seas 10
  to 16 ft at 9 seconds possible. For the Gale Watch, south winds
  30 to 40 kt with gusts up to 45 kt and seas 14 to 18 ft at 10 
  seconds possible.

* WHERE...All of the inner waters.

* WHEN...For the Gale Warning, until 5 AM PDT Wednesday. For the 
  Hazardous Seas Warning, from 5 AM to 11 PM PDT Wednesday. For 
  the Hazardous Seas Watch, from Wednesday evening through 
  Thursday morning. For the Gale Watch, from Thursday morning 
  through Thursday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-376-201630-
/O.CON.KMFR.GL.W.0035.000000T0000Z-211020T1200Z/
/O.UPG.KMFR.SC.Y.0107.211020T1200Z-211021T1200Z/
/O.NEW.KMFR.SE.W.0062.211020T1200Z-211021T0600Z/
/O.NEW.KMFR.GL.A.0027.211021T0600Z-211022T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
821 PM PDT Tue Oct 19 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 11 PM PDT
WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts
  up to 50 kt and seas 14 to 20 ft at 11 seconds. For the
  Hazardous Seas Warning, very steep and hazardous seas 12 to 15
  ft at 10 seconds expected. For the Gale Watch, south winds 30 to
  40 kt with gusts up to 50 kt and seas 14 to 18 ft at 10 seconds
  possible.

* WHERE...All of the outer waters.

* WHEN...For the Gale Warning, until 5 AM PDT Wednesday. For the 
  Hazardous Seas Warning, from 5 AM to 11 PM PDT Wednesday. For 
  the Gale Watch, from Wednesday evening through Thursday 
  afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 2:50 PM PDT, 1 minute earlier.

Area forecast discussion, Oct 18, 2:50 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
250 PM PDT Mon Oct 18 2021

.DISCUSSION...Satellite imagery depicts a mix of clouds and sun
across most areas this afternoon, with more sun east of the
Cascades and more clouds west of the Cascades. Quiet conditions
will continue through the night. On Tuesday an uncommonly strong
October front will approach the forecast area, and south winds
will become gusty, in the Shasta Valley first, then the coast,
Rogue Valley, and areas east of the Cascades. We've issued Wind
Advisories for the Shasta Valley and portions of the Rogue Valley,
and portion of the East Side. We're confident these areas will
see wind gusts to 45mph. At the coast, there's potential for a
band of strong winds to impinge upon the coast, especially if the
GFS model solution comes to fruition with low pressure deepening
and moving towards the coast. Therefore, we have a High Wind Watch
out for portions of the coast, generally from Cape Blanco south
to Pistol River, including Gold Beach and Port Orford. Rain
reaches the coast Tuesday evening and spreads inland. Due to the
strong southerly flow, we expect the coast and Siskiyou County to
see the brunt of the precipitation. We lowered snow levels down to
around 4300 feet in the Mount Shasta area because of expected
heavy precipitation there, but we think any snow impacts will be
limited to areas above 5000 feet, based on the early season nature
of this system and expected road temperatures. We'll keep an eye
on this for any potential winter weather impacts to the Snowmans
Summit area on Highway 89. Many valley areas, including the Rogue
Valley, will see a lot of downsloping and drying under this wind
regime, and rain totals here will be much less than high terrain
areas.

Conditions will dry out late Wednesday into Thursday morning, though
continued moderate southerly wind flow will keep precipitation
chances going in the Mount Shasta area. South winds will continue in
many areas Thursday, and it's likely we'll have additional wind
hazards in places like the Shasta and Rogue Valleys. A deep low well
off the coast will be weakening some Thursday, and the trajectory of
this low will likely prevent high winds from affecting the coast
Thursday, but this another area we'll be monitoring. The moisture
with the front that arrives late Thursday into Friday morning has
IVT values around 750 near the coast, placing it in the moderate-
strong category in terms of how much moisture is being pushed into
the forecast area along the front. We've increased forecast rain
totals in the Brookings area Thursday evening and overnight to
account for this strong onshore wind and high moisture content. Snow
levels with this second system will be very high, peaking around
10000 feet before dropping Friday behind the front.

The regime will likely shift to westerly-flow type systems over the
weekend, and snow levels will begin to lower. Those areas that see
little rainfall during the first southerly flow systems will begin
to see more precipitation over the weekend and into early next week.
There's additional potential for wind impacts too, as some models
hint at some deep low pressure development off the coast. In short,
the active, wet weather will continue into early next week. Keene

&&

.AVIATION...18/18Z TAFs...Ceilings are gradually improving as the
upper low departs and weak high pressure builds in. Stratus remains
persistent at North Bend, portions of the Coquille and Umpqua Basin,
but this should gradually burn off with VFR ceilings expected
between 21-22z. Elsewhere VFR ceilings re expected through this
evening, however the terrain is expected to remain partly obscured
until at least 21z

Tonight, model soundings are somewhat surprisingly devoid of low-
level moisture given recent rainfall. However some recent guidance
hints at low stratus with IFR ceilings developing towards daybreak
Tuesday in the Coquille, Umpqua Basin, including Roseburg and North
Bend which could be a result of a later arrival of mid and high
clouds. To lean on the side of caution, decided to introduced the
lower conditions for those TAF sites. Confidence is not as high to
add the lower conditions at Medford, but we'll have later shifts
take another look at this.

Skies should clear enough over the East Side this evening to allow
for good radiational cooling and the potential for fog development
in some of the lower valleys.

Even though it's beyond the TAF period, it's worth noting winds
aloft will increase at the coast Tuesday morning, and surface winds
will increase Tuesday afternoon, with moderate to strong winds
possible in the Shasta Valley and Rogue Valley. Gusts in the Shasta
Valley could approach 40 kts and 30 kts in the Rogue Valley.
-Petrucelli

&&

.MARINE...Updated 230 PM PDT Monday, 18 October 2021...Moderate
northwest swell will build through this afternoon. A peak of around
9 ft at 12 seconds is expected, just shy of Small Craft Advisory
criteria. Seas diminish tonight, but southerly winds will increase
late tonight and early Tuesday morning ahead of a very strong cold
front. Gales are expected Tuesday into Tuesday night with seas
becoming very high and very steep and hazardous. Some storm force
wind gusts are possible beyond 5 nm from shore at peak intensity
Tuesday night. Seas are forecast to peak at 18 to 23 ft on Tuesday
night. After this system moves through, seas remain chaotic with
southerly fresh swell moving through the waters mixed with a
relatively high 10 foot westerly swell.

Another storm is expected to move into the waters around the
Thursday time period. At this point, the winds are not expected to
be as high, although gale force winds are possible later this
weekend.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 9 PM Tuesday to 2 PM PDT Wednesday for
     ORZ030-031.
     High Wind Watch from Tuesday evening through late Tuesday night
     for ORZ021-022.
     Wind Advisory from 5 PM Tuesday to 5 AM PDT Wednesday for
     ORZ026.

CA...Wind Advisory from 9 PM Tuesday to 2 PM PDT Wednesday for
     CAZ085.
     Wind Advisory from 11 AM Tuesday to 8 AM PDT Wednesday for
     CAZ081.

Pacific Coastal Waters...
     Small Craft Advisory from 11 AM to 5 PM PDT Tuesday for
     PZZ350-356.
     Small Craft Advisory from 5 AM Wednesday to 5 AM PDT Thursday
     for PZZ350-356-370-376.
     Gale Warning from 5 PM Tuesday to 5 AM PDT Wednesday for
     PZZ350-356.
     Small Craft Advisory from 3 AM to 11 AM PDT Tuesday for
     PZZ370-376.
     Gale Warning from 11 AM Tuesday to 5 AM PDT Wednesday for
     PZZ370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:29 AM PDTGale WarningMFR51 hr
Oct 18, 2:29 AM PDTSmall Craft AdvisoryMFR39 hr
Oct 18, 1:17 PM PDTHigh Wind WatchMFRCoos, Curry, Douglas18 hr
Oct 18, 1:17 PM PDTWind AdvisoryMFRJackson, Klamath, Lake49 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.